Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 9, 2020, 8:16 PM EDT for Cumberland County, Harnett County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 8:16 PM EDT (00:16 UTC)
- Expired
- Jun 9, 2020, 10:24 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cumberland County, NC, Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231
WGUS52 KRAH 100016
FFWRAH
NCC051-085-100315-
/O.NEW.KRAH.FF.W.0010.200610T0016Z-200610T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
816 PM EDT Tue Jun 9 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southwestern Harnett County in central North Carolina...
Northwestern Cumberland County in central North Carolina...
* Until 1115 PM EDT.
* At 814 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated 2 to 3 inches of rainfall in the past 2
hours.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Fort Bragg, Pope AFB, Spring Lake and Pineview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3519 7910 3520 7910 3520 7911 3523 7915
3533 7908 3533 7898 3520 7894 3513 7902
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJT2 follow-up statements
534
WGUS72 KRAH 100125
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
925 PM EDT Tue Jun 9 2020
NCC051-085-100315-
/O.CON.KRAH.FF.W.0010.000000T0000Z-200610T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harnett NC-Cumberland NC-
925 PM EDT Tue Jun 9 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
SOUTHWESTERN HARNETT AND NORTHWESTERN CUMBERLAND COUNTIES...
At 923 PM EDT, Doppler radar indicated thunderstorms have weakened
across the warned area. Although heavy rain has ended, flash
flooding may continue throughout the next hour.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated 2 to 3 inches of rain over the area over
the past few hours.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Fort Bragg, Pope AFB, Spring Lake and Pineview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3519 7910 3520 7910 3520 7911 3523 7915
3533 7908 3533 7898 3520 7894 3513 7902
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJT105
WGUS72 KRAH 100224
FFSRAH
However, isolated storms overnight may increase the flooding threat
again from any additional precipitation.Flash Flood Statement
National Weather Service Raleigh NC
1024 PM EDT Tue Jun 9 2020
NCC051-085-100234-
/O.CAN.KRAH.FF.W.0010.000000T0000Z-200610T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harnett NC-Cumberland NC-
1024 PM EDT Tue Jun 9 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HARNETT AND NORTHWESTERN
CUMBERLAND COUNTIES IS CANCELLED...
The heavy rain has ended at this time and flooding is no longer
expected to pose a threat. However, isolated storms overnight may
increase the flooding threat again from any additional
precipitation. Please continue to heed any remaining road closures.
LAT...LON 3519 7910 3520 7910 3520 7911 3523 7915
3533 7908 3533 7898 3520 7894 3513 7902
$$
JJTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:55 PM EDT, 5 hours 21 minutes earlier.
Area forecast discussion, Jun 9, 2:55 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 255 PM EDT Tue Jun 9 2020 .SYNOPSIS... In the wake of the warm front, southerly flow will advect warm moist air into central NC as the sub-tropical ridge extends into the mid- Atlantic. A cold front will slowly approach from the west through Thursday. This front will stall and remain over central Carolinas through Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 200 PM Tuesday... As of 12Z today, Tropical Depression Cristobal was located over Missouri, remaining east of the low over western KS as it continues its northward trek toward Canada. The sub-tropical ridge remains in place over the Southeast and mid-Atlantic regions. With the warm front lifting north through central NC today, southerly flow will increase into the area, resulting in an increase of temperatures, moisture and instability. Scattered showers with isolated thunderstorms will continue to develop over and/or move into the area through this evening. Best chances for showers and storms will be over the southwestern two-thirds of the area. Highs today should top out in the mid 80s to around 90 degrees. Lows will be on the muggy side, low to mid 70s most places. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 255 PM Tuesday... The mid/upper level ridge axis will shift further east on Wednesday ahead of the shortwave currently over Front Range. That shortwave will swing through the Midwest and Oh Valley, deamplifying significantly as it does so, while the associated surface cold front tracks east across the mountains early Thursday. Ahead of the front, a moderately unstable airmass owing to highs in the upper 80s and PW rising above 1.5" will lead to scattered to numerous showers and storms by midday, focused primarily in the Foothills and western Piedmont from differential heating. However, guidance shows a secondary PW surge associated with the Bermuda high that will focus across the coastal plain, so POPs end up relatively uniform across the CWA. Severe threat is limited given the lack of forcing and shear, and the trough passing to our NW should veer the mid-level flow sufficient to give storms some movement and limit flooding potential. Expect showers and storms will continue across the western piedmont Wednesday night as the cold front approaches from the west. Again, with only remnant boundaries and an unseasonably moist atmosphere to support the showers, its unclear how much coverage there will be overnight, at least not until the cold front emerges from the mountains. Lows in the upper 70s and lower 70s. The cold front is forecast to cross the mountains Wednesday night, though guidance continues to slow its progress without any upper support, and both the GFS/ECWMF hang it up in the Piedmont on Thursday before finally pushing it toward the coastal areas by Fri/Sat. Models indicate the primary moist axis lying through the heart of the Piedmont Thu, and soundings show moderate instability with up to 1500 MLCAPE once again. The lack of upper forcing and deep layer shear should limit the severe threat to just wet microbursts, but given the generally weak steering flow and very weak MBE's, flash flooding from slow moving or back-building multicells looks like the primary threat. FFG is relatively high given a week or so without significant rainfall, so the threat may be confined to mainly urban areas. The humid airmass and cold front will linger Thursday night, continuing the potential for showers and storms. Highs Thursday in the mid 80s with lows in the mid 60s west to lower 70s east. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 255 PM Tuesday... With the front only creeping to the coast, scattered showers and storms are possible again in the coastal plain Friday. A second cold front is then forecast to approach the area over the weekend as an upper low over the NE slides south to the Mid-Atlantic, or even splits into a second upper low over the southern Appalachians. The patterns continues to be complicated and not handled consistently by the models, but it is also a pattern that strong favors below normal highs in the upper 70s by early next week and daily chances of showers and storms, perhaps above June climo. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... 24 hour TAF period: Scattered showers and isolated thunderstorms are expected across much of central NC this aft/eve, most likely impacting KINT, KGSO and KFAY. Aviation conditions will largely be VFR, with the exception of under heavy thunderstorms/showers, through midnight. MVFR/IFR cigs will develop shortly thereafter and remain at best in those categories through daybreak Wednesday. A period of LIFR/VLIFR cigs is possible at all terminals in the hours around dawn. Cigs will slowly lift back to VFR through the morning, returning to VFR around noon or so. Winds should be light and generally southerly throughout the TAF period. -KC Looking ahead: Sub-VFR (or low-end VFR) conditions are likely to dominate the rest of this week, with much more clouds than sun as a warm/humid air mass holds over central NC. Numerous showers and storms producing pockets of sub-VFR conditions are expected Wed through Thu night, mainly (but not exclusively) each aft/eve as a cold front approaches then stalls over the region. This front is expected to drift slightly E to along or E of I-95 Fri through the weekend, keeping the best shower/storm chances over RWI/FAY, although this could change with later forecasts. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...KC NEAR TERM...KC SHORT TERM...BLS LONG TERM...BLS AVIATION...KC/Hartfield
Hazardous weather outlook, Jun 9, 3:18 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 318 PM EDT Tue Jun 9 2020 NCZ009>011-026>028-043-078-101930- Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-Wayne- 318 PM EDT Tue Jun 9 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous showers and storms are expected Wednesday through Thursday night. These showers and storms will be slow moving with heavy downpours, and minor flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-008-021>025-038>042-073>077-083>086-088-089-101930- Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson- Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 318 PM EDT Tue Jun 9 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered showers and storms this afternoon and evening may produce locally heavy rain, which could lead to isolated minor flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous showers and storms are expected Wednesday through Thursday night. These showers and storms will be slow moving with heavy downpours, and minor flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 9, 6:55 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
655 PM EDT Tue Jun 9 2020
NCZ075>077-086-088-100000-
Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
655 PM EDT Tue Jun 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MOORE...
HARNETT...NORTHWESTERN CUMBERLAND...LEE AND NORTHEASTERN HOKE
COUNTIES UNTIL 800 PM EDT...
At 653 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Carthage to 9 miles
south of Lillington. Movement was north at 15 mph.
Wind gusts up to 40 mph will be possible with these storms, along
with heavy rainfall and the threat for flooding.
Locations impacted include...
Fayetteville, Sanford, Southern Pines, Lillington, Carthage, Fort
Bragg, Pinehurst, Aberdeen, Angier and Pope AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3516 7944 3552 7939 3552 7932 3554 7932
3556 7929 3554 7929 3553 7927 3557 7924
3555 7922 3556 7920 3562 7914 3563 7912
3561 7908 3555 7903 3552 7897 3558 7891
3549 7866 3547 7865 3511 7883
TIME...MOT...LOC 2253Z 195DEG 14KT 3531 7932 3526 7887
JJTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:24 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 66 min |
| Jun 10, 6:38 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Randolph, Richmond | 52 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.